rss
BMJ Case Reports 2012; doi:10.1136/bcr-2012-006235
  • Unusual association of diseases/symptoms

Cytomegalovirus oesophagitis following treatment with fludarabine for refractory lymphoplasmacytic lymphoma

  1. Subir Mitra2
  1. 1Milton Keynes General Hospital, Milton Keynes, UK
  2. 2Department of Haematology, Milton Keynes Hospital, Milton Keynes, UK
  1. Correspondence to Dr Nicola Pyatt, nicolapyatt@gmail.com

A 64-year-old man with a 2-week history of fatigue and fever presented to the medical admissions unit. He had a background of lymphoplasmacytic lymphoma and had recently completed a course of fludarabine-based chemotherapy. CT of the abdomen demonstrated an increase in spleen size and it was thought that his fevers were most likely due to disease recurrence or high-grade transformation. A bone marrow trephine was organised, which showed no evidence of lymphoma and positron emission tomography-CT demonstrated an area of increased avidity at the gastro-oesophageal junction. An oesophagogastroduodenoscopy was recommended, which revealed ulceration within the oesophagus and stomach. Biopsy of the lesions and immunohistochemistry confirmed a diagnosis of cytomegalovirus oesophagitis. He was treated with intravenous ganciclovir followed by oral valganciclovir for a total of 3 weeks. His fever resolved and he was discharged home approximately 8 weeks after he first presented.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article